Study Links Esbriet, Ofev to Significant Gastrointestinal Side Effects

Study Links Esbriet, Ofev to Significant Gastrointestinal Side Effects

Patients who take either Esbriet (pirfenidone, sold by Genentech) or Ofev (nintedanib, by Boehringer Ingelheim) — two anti-fibrotic therapies approved to treat idiopathic pulmonary fibrosis — often experience significant gastrointestinal side effects, a Dutch study shows.

The study, “Self-reported Gastrointestinal Side Effects of Antifibrotic Drugs in Dutch Idiopathic Pulmonary Fibrosis patients,” was published in the journal Lung.

Idiopathic pulmonary fibrosis (IPF) is a progressive disease that to date has no cure. Treatment options suggested by current guidelines include pulmonary rehabilitation, long-term oxygen therapy, lung transplantation, and antacid therapy.

New anti-fibrotic therapies that have been shown to significantly prevent disease progression and improve patients’ quality of life have also recently become available.

Esbriet and Ofev are two of these newly approved IPF medicines, which work through different mechanisms of action. They have consistently proven to be effective in reducing functional decline and disease progression in people with IPF, and are currently used as standard of care worldwide.

Despite these reported benefits, physicians may, however, be hesitant to prescribe these therapies because of the potential for clinically relevant side effects. Reported side effects of both Esbriet and Ofev include nausea, diarrhea, weight loss, and loss of appetite. But the prevalence of these side effects remains poorly known.

The Pulmonary Fibrosis News forums are a place to connect with other patients, share tips and talk about the latest research. Check them out today!

“Information about possible side effects is important if patients are to receive the best anti-fibrotic treatment available,” researchers stated.

A team led by researchers from Maastricht University set out to study patient-reported side effects related to Esbriet and Ofev use among 176 IPF patients.

In order to conduct the study, the team developed a web-based anonymous survey containing questions focused on people’s complaints or side effects experienced while taking either of the two therapies.

Among all participants who completed the questionnaire, 71 had been treated with Esbriet, 85 with Ofev, and 20 did not use any anti-fibrotic therapies.

Results indicated that Ofev use was associated with higher incidence of diarrhea, vomiting, weight loss, and loss of appetite, while Esbriet was found to be more commonly linked to appetite and weight loss compared to the patients who did not take any anti-fibrotic medicine. However, the increase in loss of appetite and weight did not significantly differ between the two anti-fibrotic agents.

Participants’ answers also indicated that 24 patients switched from Esbriet to Ofev, while five switched from Ofev to Esbriet. This suggests that while Ofev is associated with more gastrointestinal side effects, its general burden is likely lower compared to Esbriet.

Supported by these findings, the team believes that “benefits and burden of treatment should be discussed with every newly diagnosed IPF patient, taking his/her unique profile into account.”

Although both treatments “carry a high burden of gastrointestinal side effects,” real-life experiences have demonstrated that these rarely lead to treatment discontinuation. In this study, only three patients had to discontinue their medication. “Therefore, it would be useful to look into possible dietary interventions to minimize this burden, as well as the use of other drugs to counter these side effects,” the researchers suggested.

Iqra holds a MSc in Cellular and Molecular Medicine from the University of Ottawa in Ottawa, Canada. She also holds a BSc in Life Sciences from Queen’s University in Kingston, Canada. Currently, she is completing a PhD in Laboratory Medicine and Pathobiology from the University of Toronto in Toronto, Canada. Her research has ranged from across various disease areas including Alzheimer’s disease, myelodysplastic syndrome, bleeding disorders and rare pediatric brain tumors.
Total Posts: 55
×
Iqra holds a MSc in Cellular and Molecular Medicine from the University of Ottawa in Ottawa, Canada. She also holds a BSc in Life Sciences from Queen’s University in Kingston, Canada. Currently, she is completing a PhD in Laboratory Medicine and Pathobiology from the University of Toronto in Toronto, Canada. Her research has ranged from across various disease areas including Alzheimer’s disease, myelodysplastic syndrome, bleeding disorders and rare pediatric brain tumors.
Latest Posts
  • RAGE protein
  • PFF, Three Lakes Partnerships
  • GDF15
  • Gastrointestinal
Average Rating
0 out of 5 stars. 0 votes.
My Rating:

4 comments

  1. I experienced yellow loose diarrhea for months and lost 50 lbs with 150 twice daily. Mayo did a complete gastrointestinal workup and found nothing of significant. Dr reduced dose to 100mg twice daily. So far all is ok.

  2. Richard Cooper says:

    I have been on ofev now for about 18 months and yes, the diarrhea is pretty bad at times and stomach cramps as well. Have not had any nausea as of yet, but, all said and done, I’ll take the side effects with the meds any day vs. the other option. As far as I know, diarrhea will not kill you. I have not lost any appetite and my physical activity has increased drastically post OFEV

  3. Edna Politte says:

    I have been diagnosed for about a year now. I have been on Ofev for about 6months. I have lost about 50 lbs and now I eat or drink about anything I’m sick. Today I have been sick off and on all day. Each time seems to get worse. This time I am down. Anyone have any suggestions how to get through this?

  4. Jodi Hawes says:

    I was diagnosed 2 yrs ago with IPF . My doctor would like me to go on either Ofev or Esbriet. I am worried about the side effects which seem to be exactly the same for both medications. Has anyone found that they feel a significant difference in thier IPF Symptoms .
    Are you breathing better? Has your cough stopped? Are you less fatiqued?

Leave a Comment

Your email address will not be published. Required fields are marked *